Opioids and other drugs: What to watch for
Medically reviewed by Drugs.com. Last updated on Jan 18, 2020.
Many drugs have the potential to interact negatively with opioid medications. Review all of your medications with your doctor, including over-the-counter (OTC) medications, so you can reduce the risks of interactions with opioids.
Check with your pharmacist before taking OTC medication if you're taking an opioid. Many OTC medications can cause significant drug interactions with opioids. For example, diphenhydramine found in some cold and allergy medications can cause sedative effects and can be dangerous when added to opioid's sedative side effects.
While many medications can interact with opioid medications, some examples are:
- Anti-seizure medications, such as carbamazepine (Carbatrol, Tegretol, others), topiramate (Topamax, Qudexy XR, others) and lamotrigine (Lamictal)
- Benzodazepines, such as diazepam (Valium), lorazepam (Ativan), alprazolam (Xanax) and clonazepam (Klonopin)
- Certain antibiotics, including clarithromycin
- Certain antidepressants
- Certain antifungals, including itraconazole (Onmel, Sporanox, Tolsura), voriconazole (Vfend) and ketoconazole
- Certain antiretroviral drugs used for HIV infection, including atazanavir (Reyataz), indinavir (Crixivan) and ritonavir (Norvir)
- Drugs for sleeping problems, such as zolpidem (Ambien, Edluar, others), eszopiclone (Lunesta) and zaleplon (Sonata)
- Drugs used to treat psychiatric disorders, such as haloperidol (Haldol), clozapine (Clozaril, Versacloz), aripiprazole (Abilify) and quetiapine (Seroquel)
- Medications used to treat certain types of nerve pain, such as gabapentin (Neurontin, Gralise) and pregabalin (Lyrica)
- Muscle relaxers, such as cyclobenzaprine (Amrix) and baclofen
- Other opioid medications
Opioid medications affect your brain and may make you sleepy. Mixing these medications with other drugs can heighten these effects, leading to slowed breathing, decreased heart rate and a risk of death.
Signs of an emergency include:
- Very small pupils that don't change size when a light is quickly shined in your eyes
- Losing consciousness or going into a deep sleep from which you can't be wakened
- Very slow breathing
- Fingernails or lips that appear purple or blue
Call 911 or your local emergency number if you or someone you know is experiencing these signs.